Virginia, 2019

Damaging Winds in Virginia, August 1, 2019

August 1, 2019 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms along a cold front produced damaging winds across portions of Central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms along a cold front produced damaging winds across portions of Central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 1, 2:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 1, 2:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
355 PM EDT Thu Aug 1 2019

.SYNOPSIS...
A weak cold front will settle into the region through this
evening, eventually becoming stalled and lingering over the
region for the latter part of the week into the weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 240 PM EDT Thursday...

The latest VIS/WV imagery depicts trough axis over the Ern
Conus beneath an upper low over north-central QB. Sub-tropical
ridge remains wrn Atlantic this aftn. At the surface, quasi-
stationary front is located over S NJ down into N VA, extending
ssw to the wrn slopes of the central Appalachians. To the
southeast, sct showers and storms have re-fired along lingering
surface trough over the Carolina coastal plain, and this should
remain a focal point for convection through early evening.
Meanwhile, to the north, iso to widely scattered showers/tstms
have kicked up from the upper eastern shore of the DelMarVa back
into SE PA/S NC just ahead of the front. CAMs continue to show
sct activity spreading south across the lower eastern shore this
aftn, with SE VA/NC isolated convection propagating back w/nw
along seabreeze to the I-95/I-85 counties in south central and
southwestern tier of the local area. In each case, 30-40 PoPs
have been maintained for scattered storms through the evening.
Most showers/tstms will be rather disorganized, given weak flow
through much of the troposphere. However, the 200mb flow is
~50kt, so stronger updrafts could briefly organize and produce
isolated areas of heavy rain, but the overall flooding threat
remains quite low. The chc for showers/tstms lingers into
tonight. A bit milder with some patchy fog possible toward dawn
with lows ~ 70-75F.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 315 PM EDT Thursday...

Unsettled conditions continue Friday and Saturday, as the upper
trough lingers over the region, with the ridge offshore, and
the frontal boundary partially washing out and lingering over
the local area. The boundary will continue to serve as a focal
point for scattered/numerous showers & storms, mainly during
the late aftn/evening. However, tstms will be loosely organized
and hence any flooding concerns will be limited. PoPs are
generally 30-40% toward the coast, and ~60% inland. Mostly
cloudy Friday with primarily onshore flow and highs in the
low/mid 80s.

A very similar setup expected through the weekend, with the
quasi-stationary front lingering over coastal locations as the
upper trough remains aligned just to the west. 40-60% PoPs for
aftn/evening convection continue along with some localized heavy
rain on Saturday, with 40-50% PoPs maintained for Sunday.
Locally heavy rainfall would be the primary hazard due to
gradually increasing PW values and weak steering. However, still
not expecting widespread heavy rain due to weak steering/shear
values. Increased cloud cover and moisture will keep highs in
the low to mid 80s after morning lows in the upper 60s to low
70s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 355 PM EDT Thursday...

Model guidance diverges to begin the extended forecast period with
the GFS continuing to show a surface low and associated higher
chances for showers and storms vs the drier ECMWF and Canadian
models for Sunday night and Monday. Given the continued uncertainty
and lack of model agreement, will advertise chance PoPs across the
south and west Sunday night and area-wide on Monday afternoon as
weak troughing remains over the eastern third of the country. A bit
drier pattern in store for Tuesday and Wednesday as flow aloft
briefly becomes more zonal, however, will keep PoPs near 20-30%
range pending better model agreement. As is typical for the heart of
summer in the Mid Atlantic, chances for widespread severe weather
appear to be quite low but isolated instances of strong to severe
winds, heavy rain, and frequent lightning could accompany any of the
stronger thunderstorms cores that do form.

Temperatures in the extended forecast period will be close to
climatological norms for early August. Daytime highs will top out in
the mid and upper 80s on Monday and Tuesday and will inch up into
the low 90s on Wednesday, slightly cooler each day near the coast.
Overnight low temperatures will range from the upper 60s across the
Piedmont to the low/mid 70s near the coast and along the Eastern
Shore.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 240 PM EDT Thursday...

A weak, wavy front to the w-nw of the local area will drop
farther south across the region into this evening. VFR
conditions across area terminals will prevail, with brief
MVFR/IFR vsby in any showers/tstms this aftn and evening.

An unsettled pattern will continue through the weekend, as the
frontal boundary becomes stalled over the region Friday through
Monday. A daily chc of (mainly) diurnally-driven showers/tstms
is expected, with occasional flight restrictions to occur in
any showers/tstms. There is also the potential for some patchy
early morning fog/stratus Friday through Monday morning as low-
level moisture gradually increases.

&&

.MARINE...
As of 355 PM EDT Thursday...

No headlines in the short term tonight thru Sat. A weak frontal
boundary just north of the waters late this aftn, will drift
down across the area tonight into Fri morning. ESE winds 5-10 kt
late this aftn, will become more SE everywhere tonight, then
turn to the ESE again Fri morning. Then from Fri thru Mon,
expect variable winds around 10 kt or less over the waters, with
seas 2-3 ft and waves on the Ches Bay of 1-2 ft.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...AJZ/MAM
LONG TERM...RHR
AVIATION...AJZ/MAM
MARINE...JDM/TMG
Hazardous weather outlook, Aug 1, 2:41 PM EST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
341 PM EDT Thu Aug 1 2019

NCZ012>016-030>032-VAZ048-060>062-064>069-079>083-087>090-092-093-
096-509>522-021945-
Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-
Perquimans-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Suffolk-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
341 PM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, north central Virginia,
south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected this afternoon and
evening. Localized heavy rain is possible in any thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms are expected Friday afternoon
and evening. Localized heavy rain is possible in any thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-NCZ017-102-VAZ075>078-084>086-095-097>100-523>525-021945-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Western Currituck-Eastern Currituck-Westmoreland-Richmond-
Northumberland-Lancaster-Gloucester-Middlesex-Mathews-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-Accomack-Northampton-
York-Newport News-Hampton/Poquoson-
341 PM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, east central Virginia, eastern Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms will be possible during the late afternoon and
evening hours. Any thunderstorms that do develop will be capable of
producing brief heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms are expected Friday afternoon
and evening. Localized heavy rain is possible in any thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

05

In the hours before

Local storm report, Aug 1, 12:40 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
140 PM EDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     3 E ERICA               38.11N 76.63W
07/31/2019                   WESTMORELAND       VA   PUBLIC

            MULTIPLE TREES DOWNED/SPLIT DUE TO WIND.
            ESTIMATED 50-60 MPH.

&&

05
Special weather statement, Aug 1, 3:14 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
414 PM EDT Thu Aug 1 2019

VAZ081-514-012045-
Prince George-Eastern Chesterfield (Including Col. Heights)-
414 PM EDT Thu Aug 1 2019

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN
CHESTERFIELD AND NORTHWESTERN PRINCE GEORGE COUNTIES...THE CITY OF
COLONIAL HEIGHTS...THE CITY OF HOPEWELL AND THE CITY OF PETERSBURG...

At 413 PM EDT, a thunderstorm with heavy rain was located over
Colonial Heights, moving southeast at 15 mph.

Wind gusts in excess of 30 mph and heavy downpours are possible with
this storm.

Locations impacted include...
Petersburg, Hopewell, Colonial Heights, Virginia State University,
Chester, Fort Lee, Prince George, Ettrick, Matoaca, Birchett Estate,
Jordan Point Country Club, Petersburg National Battlefield, New
Bohemia, Richard Bland College and Meadowville.

LAT...LON 3738 7736 3738 7731 3736 7731 3734 7727
      3732 7727 3731 7724 3721 7715 3715 7740
      3717 7740 3716 7742 3718 7742 3719 7745
      3721 7744 3722 7745 3723 7747 3734 7753
TIME...MOT...LOC 2013Z 335DEG 12KT 3729 7739

44
Special weather statement, Aug 1, 3:19 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Wakefield VA
419 PM EDT Thu Aug 1 2019

VAZ513-012045-
Western Chesterfield-
419 PM EDT Thu Aug 1 2019

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT WESTERN CHESTERFIELD
COUNTY...

At 419 PM EDT, a thunderstorm with heavy rain was located over
Moseley, moving southeast at 5 mph.

Wind gusts in excess of 30 mph and localy heavy downpours are
possible with this storm.

Locations impacted include...
Moseley, Skinquarter, Beach and Winterpock.

LAT...LON 3749 7768 3735 7754 3733 7757 3729 7770
      3730 7771 3728 7772 3728 7774 3727 7776
      3729 7777 3731 7781 3733 7780 3734 7785
      3739 7787 3740 7787
TIME...MOT...LOC 2019Z 334DEG 5KT 3739 7775

44
Special weather statement, Aug 1, 3:43 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
443 PM EDT Thu Aug 1 2019

VAZ513>516-012115-
Western Chesterfield-Western Henrico (Including the City of
Richmond)-Eastern Henrico-Eastern Chesterfield (Including Col.
Heights)-
443 PM EDT Thu Aug 1 2019

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT CENTRAL CHESTERFIELD
AND SOUTH CENTRAL HENRICO COUNTIES AND THE CITY OF RICHMOND...

At 443 PM EDT, a thunderstorm with heavy rain was located over
Richmond, moving southeast at 5 mph.

Wind gusts in excess of 30 mph and locally heavy downpours are
possible with this storm.

Locations impacted include...
Richmond, Downtown Richmond, Virginia Commonwealth University, Bon
Air, Bensley, Bellwood, Chesterfield Court House, Chesterfield,
Richmond Heights, Varina, Drewrys Bluff and Montrose.

LAT...LON 3752 7759 3756 7743 3743 7732 3736 7753
TIME...MOT...LOC 2043Z 324DEG 6KT 3749 7748

44
Special weather statement, Aug 1, 3:47 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
447 PM EDT Thu Aug 1 2019

VAZ513>516-012115-
Western Chesterfield-Western Henrico (Including the City of
Richmond)-Eastern Henrico-Eastern Chesterfield (Including Col.
Heights)-
447 PM EDT Thu Aug 1 2019

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT CENTRAL CHESTERFIELD
AND SOUTH CENTRAL HENRICO COUNTIES AND THE CITY OF RICHMOND...

At 447 PM EDT, a thunderstorm with heavy rain was located over
Richmond, moving southeast at 5 mph.

Wind gusts in excess of 40 mph, half inch hail and heavy
downpours are possible with this storm.

Locations impacted include...
Richmond, Downtown Richmond, Virginia Commonwealth University, Bon
Air, Bensley, Bellwood, Chesterfield Court House, Chesterfield,
Richmond Heights, Varina, Drewrys Bluff and Montrose.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3752 7759 3756 7743 3743 7732 3736 7753
TIME...MOT...LOC 2047Z 324DEG 6KT 3748 7746

44

The radar

The Norfolk radar (KAKQ), 77 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
August 1, 4:00 PM EST
Where
Richmond County, 42.07 mi WSW of Wellford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.580, -77.440

A couple of trees were downed.

Thunderstorm Wind, Louisa

When
August 1, 8:15 PM EST
Where
Louisa County, Trevilians
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
38.050, -78.070

Trees were downed on Route 33 in Louisa county at Foxwood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848593, 848595.